Nebraska, 2024

Damaging Wind and High Wind in Nebraska, April 6, 2024

April 6, 2024 · NWS OAX · 4 events in 4 counties and zones

On the morning of April 6th, a potent negatively tilted trough was noted on upper-air analyses with its trough axis extending from the central Rockies northwest into Washington State and British Columbia. A jet max was noted on the south side of this trough, with flow at 300 hPa approaching 150 knots.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the morning of April 6th, a potent negatively tilted trough was noted on upper-air analyses with its trough axis extending from the central Rockies northwest into Washington State and British Columbia. A jet max was noted on the south side of this trough, with flow at 300 hPa approaching 150 knots. Over the course of the day, this trough ejected out into the central Plains, inducing intense surface cyclogenesis in the central High Plains. By 3 pm that afternoon, the surface low was situated in far southwestern Nebraska with central pressure less than 990 hPa. Extending south and east out of the low-pressure center, a pacific front moved out into the central Plains, initiating a line of strong to severe thunderstorms in south-central Nebraska and Kansas after 2:30 pm. These storms tracked northeast into eastern Nebraska, weakening with eastwards extent. Ahead of these storms, the synoptic gradient winds were also very strong, with gusts ranging from 50 to 70 miles per hour across eastern Nebraska and western Iowa. The strongest measured gusts came out of Jefferson County where a gust up to 67 miles per hour was measured and reported by the Emergency Manager. This warranted a high wind warning from the Omaha-Valley National Weather Service (NWS). Scattered reports of wind damage from this storm system, both convective and non-thunderstorm winds, were relayed to the NWS, primarily across eastern Nebraska. Several trees were reported to have blown down in addition to a roof being blown off of a hardware store in Knox County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 6, 12:48 PM CST, 1 hour 12 minutes earlier. Its key messages:

  • A powerful storm system will bring strong southeasterly winds to the region this afternoon into the evening with gusts of 45-55 mph expected. The strong winds will contribute to extreme wildfire conditions this afternoon.
  • A fast-moving band of showers and thunderstorms (100% chance of development) will move through the area this evening with widespread measurable rainfall expected. Some severe weather is possible (10- 20% chance within 25 miles of a point).
  • Dry weather returns Monday into Tuesday, with scattered to broken clouds forecasted for eclipse watchers locally.
Area forecast discussion, Apr 6, 12:48 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
148 PM CDT Sat Apr 6 2024

.KEY MESSAGES...

- A powerful storm system will bring strong southeasterly winds
  to the region this afternoon into the evening with gusts of
  45-55 mph expected. The strong winds will contribute to
  extreme wildfire conditions this afternoon.

- A fast-moving band of showers and thunderstorms (100% chance
  of development) will move through the area this evening with
  widespread measurable rainfall expected. Some severe weather
  is possible (10- 20% chance within 25 miles of a point).

- Dry weather returns Monday into Tuesday, with scattered to
  broken clouds forecasted for eclipse watchers locally.

&&

.DISCUSSION...
Issued at 147 PM CDT Sat Apr 6 2024

.TODAY...

A strong upper level low pushing east off of the rockies has spun up
a lee cyclone over northeast CO overnight. The low is deepening and
taking on a negative tilt as it makes its way towards the Nebraska
panhandle and brings us an eventful day of weather concerns
including strong winds, extreme fire danger, and the potential for
severe thunderstorms. The low has helped to push a cold/occluded
front across the NE/KS border and draping down into central OK.

The deepening low has prompted a tightening pressure gradient,
bringing strong winds to the entire region. This will continue to
support a strong nocturnal southerly low-level jet through the day
which in addition to deep diurnal mixing will bring sustained
southeasterly winds of 30 to 35 mph with gusts of 45 to 55 mph
possible. As of 1:30 PM, gusts over 40 mph have already been
observed in the area. This has prompted a High Wind Warning to be
issued for the strongest winds in the western half of our CWA until
10 PM tonight with a Wind Advisory in place for the remaining
counties.

Fire danger concerns remain extreme today. Despite minimum relative
humidity values remaining in the 30 to 40 percent range ahead of the
front, very strong winds and dry fuels will lead to rapid fire
development today. This has prompted a Red Flag Warning to be issued
for the entire CWA into the afternoon and evening. Fire weather
concerns will remain until this evenings line of thunderstorms and
rain showers moves through.

The potential for severe weather moves into the area late this
afternoon into the evening in the wake of the frontal passage.
Plentiful deep layer sheer is present across the area (0-6 km shear
of 60-70+ kts). Instability will be the limiting factor in this
event with dewpoints struggling to break above 50 degrees. A narrow
corridor or MUCAPE values from 250 to just above 500 J/kg will drape
from southern NE into northern KS ahead of the front. Regardless,
strong forcing for ascent associated with the low pressure system
will prompt convective initiation in South Central NE and North
Central KS this afternoon before pushing east. There is potential
for the development of a few low-topped supercells before a linear
storm mode takes over. The best potential for severe weather will be
from 6 pm to 9 pm west of a line from Columbus to Nebraska City, NE.
The primary hazard will be strong winds with gusts over 60 mph
possible. The HRRR has consistently shown a signal for wind gusts
over 50 kts (approx. 58 mph) working their way into southeastern NE
and some areas of far southwestern IA. Large hail (1" or greater)
will be possible with some of the more isolated strong updrafts
thanks to steep (7-7.5 degree/km) mid level lapse rates. While it is
not the primary hazard, a brief tornado or two can't be ruled out as
0-1 km shear values of 20 to 30 kts are complimented with modest low-
level SRH values.

Convection will weaken into the evening as convective inhibition
takes over in eastern NE and western IA. An overperformance in
instability in this area could lead to the severe threat creeping a
little further into eastern NE than expected. However, the entire
area is expected to see this fast-moving band of showers and
thunderstorms pass through with measurable precipitation. A quick
0.25 to 0.50" is expected.

.SUNDAY...

The deep low pressure system is expected to track east across
Nebraska and into northwest Iowa through Sunday, bringing more
precipitation chances along its path.  The best chance of seeing
measurable rainfall will be late Sunday morning into the afternoon.
A strong gradient in PoPs is present across the CWA with values of
60 to 80 percent present toward the NE/SD border and values dropping
off to 10 to 15 percent by the NE/KS border. Steep 700-500 mb lapse
rates of 6 to 7 degrees/km will be present coinciding with very cold
air aloft. This brings the potential for a rumble or two of thunder
as well as funnel development due to the cold air aloft. A brief
period of hail (non-severe) is also possible. Weekend rain totals
remain between 0.60 to 0.75" north of Interstate 80 with values
dropping towards 0.35 to 0.45" south of Interstate 80.

.MONDAY THROUGH FRIDAY...

The upper level low is expected to fill and move northeast towards
the Great Lakes region during the first half of the week. This will
bring southwesterly flow aloft and high temperatures in the upper 50
to mid 60s through mid-week. Cloud cover in response to the
departing low pressure system may impact eclipse viewing on Monday.
The NBM is expecting a strong gradient of cloud cover across the
CWA. The NBM is projecting the southern half of our CWA to have the
best chance of clear skies with the northernmost counties of our CWA
only displaying a 30-40% chance of seeing cloud cover less than 50%
(scattered to broken clouds) during the partial eclipse viewing.

High temperatures are expected in the 70s and potentially the 80s by
the end of the week as upper level ridging builds into the region.
Our next chance of precipitation will be Wednesday night into
Thursday morning as an upper level trough slides to our southeast.
PoPs remain low (15 to 20 percent) and contained to our southeastern
counties at this time.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1200 PM CDT Sat Apr 6 2024

VFR conditions will prevail with strong southeasterly winds
expected throughout the forecast period. Winds will increase to
their peak of 30-35 kts with gusts of 40-55 kts possible this
afternoon and evening. Winds will be improved (yet still
strong) tomorrow with gusts of 25-30 kts likely.

A line of showers and thunderstorms will develop to the
southwest around 5pm this evening before pushing east through
the late evening. This line is expected to impact KOFK and KLNK
around 00-03Z and KOMA from 01-04Z. Storms are expected to
weaken as they move east with thunderstorm potential in question
by the time they reach KOMA. Ceiling may decrease to FL040 with
this passage. Additional light rain is expected to move into
KOFK towards the end of the forecast period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 10 PM CDT this evening for NEZ015-034-045-
     052-053-067-068-090>093.
     Red Flag Warning until 8 PM CDT this evening for NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.
     High Wind Warning until 10 PM CDT this evening for NEZ011-012-
     016>018-030>033-042>044-050-051-065-066-078-088-089.
IA...Wind Advisory until 10 PM CDT this evening for IAZ043-055-056-
     069-079-080-090-091.
     Red Flag Warning until 9 PM CDT this evening for IAZ043-055-
     056-069-079-080-090-091.

&&

DISCUSSION...Wood
AVIATION...Wood
Hazardous weather outlook, Apr 6, 10:17 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1117 AM CDT Sat Apr 6 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-070630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1117 AM CDT Sat Apr 6 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A powerful weather system will move through the region this
weekend. Southeast winds are expected to become quite strong with
gusts of 45 to 55 mph possible this afternoon into the evening.
The strong winds will combine with dry fuels to create dangerous
wildfire conditions at the same time. In addition to the fire
weather concerns, a fast-moving band of showers and thunderstorms
will advance from west to east across the area, mainly this evening.
The greatest severe weather threat will be south of a line from
Columbus to Nebraska City in the 5 PM to 9 PM timeframe this
evening. While damaging wind gusts will be the main concern,
isolated hail occurrences and/or a tornado or two are also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Low pressure will move across northeast Nebraska Sunday afternoon.
Any storms that develop in the vicinity of the low pressure could
produce a brief funnel and/or some small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight, but could
become necessary this evening.

The radar

The Omaha radar (KOAX), 75 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Cuming

When
April 6, 2:00 PM CST
Where
Cuming forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

A large tree was reported to have been blown down in Wisner.

High Wind, Knox

When
April 6, 3:15 PM CST
Where
Knox forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

The office received a public report that the roof of the hardware store in Bloomfield was blown off.

High Wind, Jefferson

When
April 6, 3:20 PM CST to 3:30 PM CST
Where
Jefferson forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

The Jefferson County EM reported measured wind gusts just south of Fairbury ranging from 60 to 67 miles per hour shortly after 4 pm local time.

Thunderstorm Wind, Lancaster

When
April 6, 8:19 PM CST
Where
Lancaster County, 5 mi N of Bennet
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.752, -96.500

A report was received for a recorded wind gust of 58 miles per hour from a personal weather station just east of Lincoln, Nebraska.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165527, 1165528, 1165526, 1165525.